Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 3, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Feb 16, 1998, 9:38 PM EST for Liberty County, McIntosh County, Georgia. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 16, 1998, 9:38 PM EST (02:38 UTC)
- Expired
- Feb 16, 1998, 10:15 PM EST
- In force
- 37 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Liberty County, GA, McIntosh County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 9:45 PM EST | Thunderstorm Wind 50 | Cox, GA | Numerous trees down countywide |
| Feb 16, 10:10 PM EST | Hail 0.88 | Darien, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 2.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
159 WUUS1 KCHS 170239 RRA SVRCHS GAC179-191-170315- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 938 PM EST MON FEB 16 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON SC HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEASTERN GEORGIA ...SOUTHERN AND CENTRAL LIBERTY COUNTY ...MCINTOSH COUNTY AT 935 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM NEAR DARIEN GEORGIA MOVING NORTHEAST AT 55 MPH. THIS STORM WILL AFFECT EULONIA IN MCINTOSH COUNTY BY 945 AND SUNBURY IN LIBERTY COUNTY BY 1000 PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH... LARGE HAIL... AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY ...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE TELEVISION OUTLET...OR NOAA WEATHER RADIO. JCI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 8:30 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Feb 16, 8:30 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 830 PM EST MON FEB 16 1998 AREA OF PRECIP CONTS TO PUSH N ALONG CST BRINGING SOME RA TO IMMEDIATE CST. AREA OF PRECIP MOVING NORTH INTO GA ALONG A LINE FROM MCN TO JAX. THUNDER REMAINS IN FLA. XPCT THUNDER TO BEGIN TO AFFECT GA CWA TOWARDS END OF SWING SHIFT AND SC AREA AFTER MIDNIGHT. HEALTHY PRECIP REPORTED ACROSS CSTL GA 3 TO 5 INCHES WITH 2.5 TO 4 ACROSS CSTL SC. THESE AREAS CLOSE TO OR IN EXCESS OF FFG. WL NEED TO MONITOR SIT THRU TNGT FOR POSSIBLE FLOODING. SEVERAL ELEMENTS COMING TOGETHER BETWEEN MIDNIGHT AND 6 AM FOR HEAVY RAINFALL AND TSTMS. WL BE A BUSY SHIFT TNGT FOR MID PERSON. ZFP...CURRENT FCST LOOKS GOOD. NOT SURE IF WE WL SEE THE WINDS COME ARND TO SE TNGT. MDLS SEEM TO MOVE THE WARM FRONT NORTH TO FAST WITH THESE EVENTS. WARM FRNT ON MANUAL PROGS LOOKS TO FAR NORTH. HIGH PRES STILL RIDGING DOWN THE SPINE OF THE MTNS. CWF... CSTL WTRS WINDS HAVE COME BACK UP WITH THE LAST OB. NOT SURE WE WILL SEE EXTENDED PERIOD OF GALES TNGT...WL LEAVE AS IS THOUGH. AND MAKE SOME MINOR CHANGES TO WIND DIR AND INITIAL SPEED. .CHS...GALE WARNING CAPE ROMAIN TO SAVANNAH. JCI
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.